Browse

You are looking at 1 - 3 of 3 items for :

  • Glucocorticoids x
Clear All
Open access

C Kamath, J Witczak, M A Adlan and L D Premawardhana

Summary

Thymic enlargement (TE) in Graves’ disease (GD) is often diagnosed incidentally when chest imaging is done for unrelated reasons. This is becoming more common as the frequency of chest imaging increases. There are currently no clear guidelines for managing TE in GD. Subject 1 is a 36-year-old female who presented with weight loss, increased thirst and passage of urine and postural symptoms. Investigations confirmed GD, non-PTH-dependent hypercalcaemia and Addison’s disease (AD). CT scans to exclude underlying malignancy showed TE but normal viscera. A diagnosis of hypercalcaemia due to GD and AD was made. Subject 2, a 52-year-old female, was investigated for recurrent chest infections, haemoptysis and weight loss. CT thorax to exclude chest malignancy, showed TE. Planned thoracotomy was postponed when investigations confirmed GD. Subject 3 is a 47-year-old female who presented with breathlessness, chest pain and shakiness. Investigations confirmed T3 toxicosis due to GD. A CT pulmonary angiogram to exclude pulmonary embolism showed TE. The CT appearances in all three subjects were consistent with benign TE. These subjects were given appropriate endocrine treatment only (without biopsy or thymectomy) as CT appearances showed the following appearances of benign TE – arrowhead shape, straight regular margins, absence of calcification and cyst formation and radiodensity equal to surrounding muscle. Furthermore, interval scans confirmed thymic regression of over 60% in 6 months after endocrine control. In subjects with CT appearances consistent with benign TE, a conservative policy with interval CT scans at 6 months after endocrine control will prevent inappropriate surgical intervention.

Learning points:

  • Chest imaging is common in modern clinical practice and incidental anterior mediastinal abnormalities are therefore diagnosed frequently.

  • Thymic enlargement (TE) associated with Graves’ disease (GD) is occasionally seen in view of the above.

  • There is no validated strategy to manage TE in GD at present.

  • However, CT (or MRI) scan features of the thymus may help characterise benign TE, and such subjects do not require thymic biopsy or surgery at presentation.

  • In them, an expectant ‘wait and see’ policy is recommended with GD treatment only, as the thymus will show significant regression 6 months after endocrine control.

Open access

Diana Oliveira, Mara Ventura, Miguel Melo, Sandra Paiva and Francisco Carrilho

Summary

Addison’s disease (AD) is the most common endocrine manifestation of antiphospholipid syndrome (APS), but it remains a very rare complication of the syndrome. It is caused by adrenal venous thrombosis and consequent hemorrhagic infarction or by spontaneous (without thrombosis) adrenal hemorrhage, usually occurring after surgery or anticoagulant therapy. We present a clinical case of a 36-year-old female patient with a previous diagnosis of APS. She presented with multiple thrombotic events, including spontaneous abortions. During evaluation by the third episode of abortion, a CT imaging revealed an adrenal hematoma, but the patient was discharged without further investigation. A few weeks later, she presented in the emergency department with manifestations suggestive of adrenal insufficiency. Based on that assumption, she started therapy with glucocorticoids, with significant clinical improvement. After stabilization, additional investigation confirmed AD and excluded other etiologies; she also started mineralocorticoid replacement. This case illustrates a rare complication of APS that, if misdiagnosed, may be life threatening. A high index of suspicion is necessary for its diagnosis, and prompt treatment is crucial to reduce the morbidity and mortality potentially associated.

Learning points:

  • AD is a rare but life-threatening complication of APS.

  • It is important to look for AD in patients with APS and a suggestive clinical scenario.

  • APS must be excluded in patients with primary adrenal insufficiency and adrenal imaging revealing thrombosis/hemorrhage.

  • Glucocorticoid therapy should be promptly initiated when AD is suspected.

  • Mineralocorticoid replacement must be started when there is confirmed aldosterone deficiency.

  • Hypertension is a common feature of APS; in patients with APS and AD, replacement therapy with glucocorticoids and mineralocorticoids may jeopardize hypertension management.

Open access

S F Wan Muhammad Hatta, L Kandaswamy, C Gherman-Ciolac, J Mann and H N Buch

Summary

Myopathy is a well-known complication of hypercortisolism and commonly involves proximal lower-limb girdle. We report a rare case of Cushing’s syndrome in a 60-year-old female presenting with significant respiratory muscle weakness and respiratory failure. She had history of rheumatoid arthritis, primary biliary cirrhosis and primary hypothyroidism and presented with weight gain and increasing shortness of breath. Investigations confirmed a restrictive defect with impaired gas transfer but with no significant parenchymatous pulmonary disease. Respiratory muscle test confirmed weakness of respiratory muscles and diaphragm. Biochemical and radiological investigations confirmed hypercortisolaemia secondary to a left adrenal tumour. Following adrenalectomy her respiratory symptoms improved along with an objective improvement in the respiratory muscle strength, diaphragmatic movement and pulmonary function test.

Learning points:

  • Cushing’s syndrome can present in many ways, a high index of suspicion is required for its diagnosis, as often patients present with only few of the pathognomonic symptoms and signs of the syndrome.

  • Proximal lower-limb girdle myopathy is common in Cushing’s syndrome. Less often long-term exposure of excess glucocorticoid production can also affect other muscles including respiratory muscle and the diaphragm leading to progressive shortness of breath and even acute respiratory failure.

  • Treatment of Cushing’s myopathy involves treating the underlying cause that is hypercortisolism. Various medications have been suggested to hinder the development of GC-induced myopathy, but their effects are poorly analysed.